New York, 2004High Wind in New York, November 28, 2004
November 28, 2004 · NWS BTV · 2 events in 2 counties and zones
A storm system moving from the Great Lakes into southern Canada combined with a large high pressure system over the Canadian Maritimes to produce strong winds across the area. Strong wind gusts blew down a 200 foot radio antenna in Saranac Lake (Franklin county).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving from the Great Lakes into southern Canada combined with a large high pressure system over the Canadian Maritimes to produce strong winds across the area. Strong wind gusts blew down a 200 foot radio antenna in Saranac Lake (Franklin county). Elsewhere in northern New York, in southern Franklin county and eastern Essex county, numerous trees were blown down blocking several roads with numerous power outages reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 28, 3:10 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Nov 28, 3:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
310 AM EST SUN NOV 28 2004
FCST CONCERNS ARE WINDS/PRECIP TODAY...FOLLOWED BY TEMPS
.SYNOPSIS...
NEGATIVELY TILTED MID/UPPER LVL TROF CONTS TO EVOLVE ACRS THE
EASTERN CONUS TONITE AS STRONG 25H JET COUPLET AND 5H S/W ENERGY
ROUNDS TROF BASE ACRS SE UNITED STATES. IR SAT PICS SHOWS LARGE AREA
OF ENHANCED CLOUDS ASSOCIATED WITH STRONG MID LVL LIFT/ULVL
DIVERGENCE WITH SYSTEM ACRS MID ATLANTIC STATES MOVING TOWARD OUR
FA. MEANWHILE...INITIAL SFC LOW CONTS TO MOVE ACRS CENTRAL GREAT LKS
WITH SECONDARY SFC DEVELOPMENT NEAR ORF. THE TIGHT SFC GRADIENT
BTWN DEPARTING HIGH PRES ACRS THE CANADIAN MARITIMES AND DUAL AREA
OF LOW PRES IS CREATING SE SFC WINDS OF 15 TO 30 MPH ACRS OUR FA
ATTM. MEANWHILE...WINDS/CLOUDS HAVE KEPT TEMPS IN THE U30S TO L40S
FOR MOST OF THE REGION. REGIONAL MOSAIC SHOWS AREA OF DEVELOPING
RAIN FROM ROC/BUF AREA BACK ACRS BGM/AVP REGION TO SOUTHERN NJ...WITH
GENERAL MOVEMENT TO THE NE.
.SHORT TERM (THROUGH TUE)...
MODELS IN GOOD AGREEMENT WITH MOVEMENT/STRENGTH OF UPCOMING SYSTEM
NOW ACRS GREAT LAKES INTO THE MID ATLANTIC STATES THROUGH TONITE.
STRONG 5H VORT AND ASSOCIATED 25H JET WL ENHANCE VERTICAL MOTIONS
FROM SW TO NE ACRS OUR FA TODAY. BASED ON CRNT RADAR TRENDS AND
ENHANCED CLOUDS TOPS ON LATEST IR PICS ACRS PA/NY WL CONT TO
MENTION POPS NEAR 100 PERCENT TODAY. IN ADDITION...MODELS SHOW
STRONG 850-500MB Q-VECTOR FORCING ASSOCIATED WITH PVA FROM S/W
ENERGY...ALONG WITH STRONG 7H FG FORCING...AND PLENTY OF MID LVL
LIFT/MOISTURE MOVING FROM SW TO NE ACRS OUR FA. GIVEN...STRONG
FORCING AND STRONG ULVL DIVERGENCE FEEL POTENTIAL FOR SOME THUNDER
WL BE POSSIBLE ACRS CENTRAL/SOUTHERN VT...BUT LIMITED SFC HEATING
WL PREVENT LLVL INSTABILITY FROM DEVELOPING. WL CONT TO MONITOR
UPSTREAM LIGHTNING DATA FOR POSSIBLE MENTION OF TS. OTHERWISE...WL
CONT WITH CRNT WIND ADVISORY CONFIGURATION. LATEST 00Z RUNS CONT TO
SHOW STRONG LLVL 85H JET OF 60 TO 70 KNTS ALONG WITH SOME DOWNWARD
MOTIONS AHEAD OF SYSTEM ASSOCIATED WITH STRONG DOWNSLOPING
COMPONENT FROM SE SFC FLOW. THE HIGHEST WINDS WL BE ALONG THE SE
DOWNSLOPING REGIONS OF THE GREEN MTNS FROM CAMBRIDGE TO RUTLAND.
BUFKIT MOMENTUM TRANSFER AT JAY PEAK SUGGEST WIND GUST POTENTIAL TO
NEAR 60 MPH ACRS THE HIGHER TRRN.
TONIGHT...STRONG 5H VORT AND ASSOCIATED SFC LOW PRES QUICKLY TRACKS
INTO EASTERN NEW ENGLAND AS SFC HIGH PRES BUILDS INTO OUR FA FROM
THE WEST. THIS COMBINED WITH SUBSIDENCE BEHIND VORT AND DRY AIR
ALOFT WL HELP END THE RAIN QUICKLY FROM WEST TO EAST ACRS OUR FA
THIS EVENING. PROGGED 85H TEMPS AND 1000-850MB/850-700MB
THICKNESS PROFILES SUGGEST PRECIP MAY END AS A BRIEF PERIOD OF
SNOW...ESPECIALLY ACRS THE HIGHER TRRN. ACCUMULATIONS WL BE LIGHT.
MODELS IN GOOD AGREEMENT WITH OVERALL QPF AMOUNTS...WHICH SHOULD
RANGE FROM 0.75 TO 1.50 ACRS THE NORTH COUNTRY IN ABOUT A 6 TO
8 HOUR TIME PERIOD. GENERALLY NUMERICAL GUIDANCE WAS FOLLOWED THRU
TONIGHT...WITH SLIGHT ADJUSTMENT DOWNWARD FOR TODAYS HIGHS.
MONDAY-TUESDAY...CWA IS BTWN SYSTEMS ON MONDAY WITH LLVL CAA
CONTINUING ON NW SFC FLOW. WL MENTION PC SKIES WITH TEMPS NEAR
NORMAL. NEXT 5H VORT WITH LIMITED MOISTURE/LIFT PUSHES ACRS OUR CWA
ON TUESDAY. WL MENTION MC SKIES BUT WL KEEP FCST DRY ATTM...COULD
SEE SOME FLURRIES IN MTNS ZNS. OTHERWISE...PROGGED 85H TEMPS BTWN -4
AND -6C SUGGEST HIGHS IN THE M/U30S MTNS ZNS TO L40S VALLEY
LOCATIONS. CRNT FCST HAS THIS COVERED WELL...THEREFORE LITTLE CHANGE
IS EXPECTED.
&&
.AVIATION (06Z-06Z)...
VFR CONDS BCMG MVFR DUE TO CIGS BY 12Z AND PSBLY IFR DUE TO CIGS
WITH PCPN ARD/AFT 18Z AHD/ALG CD FNTL PSG THAT WL REACH KMSS ARD
20Z AND KMPV ARD 00Z. DECENT INVERSION WL KEEP STGST WNDS ALOFT
WHERE LLVL JET BTWN 2-3K SCREAMING AT 60-75KTS. SFC WND GUSTS CUD
PSBLY REACH 40 KTS BUT LLWS LKLY BTWN 10Z-18Z.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY TODAY FOR VTZ001-002-005-006-008-009-011-
016>019.
NY...WIND ADVISORY TODAY FOR NYZ026>031-034-035-087.
&&
SHORT TERM...TABER
AVIATION...SLW
Hazardous weather outlook, Nov 28, 4:03 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
403 AM EST SUN NOV 28 2004
NYZ026>031-034-035-087-VTZ001>012-016>019-290902-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
403 AM EST SUN NOV 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.
.DAY ONE...TODAY:
A WIND ADVISORY IS IN EFFECT FOR NORTHERN NEW YORK...CENTRAL AND
WESTERN VERMONT. STRONG SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED THROUGH EARLY AFTERNOON ACROSS
THE ADIRONDACKS, WESTERN AND CENTRAL VERMONT. A COLD FRONT WILL
SWITCH WINDS TO THE SOUTHWEST AND WEST AT 20 TO 35 MPH IN THE SAINT
LAWRENCE RIVER VALLEY AND ADIRONDACKS LATER TODAY.
ALSO...A 4 TO 6 HOUR PERIOD OF HEAVY RAIN IS POSSIBLE ACROSS THE
REGION WITH UP TO AN INCH OF RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED BUT ANY REPORTS OF WIND
DAMAGE SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE.
High Wind, Southern Franklin
- When
- November 28, 6:00 AM EST to 10:00 AM EST
- Where
- Southern Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
High Wind, Eastern Essex
- When
- November 28, 7:00 AM EST to 11:00 AM EST
- Where
- Eastern Essex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, November 28, 2004$125,000 · 10 events
- Strong Wind in New Jersey, November 28, 2004$42,000 · 21 events
- Flash Flood in New York, November 28, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, November 28, 2004$50,000 · 1 event
- Strong Wind in Maine, November 28, 2004$17,000 · 17 events
- Winter Storm in Nebraska, November 28, 200419 events
- Winter Storm in Kansas, November 28 to 30, 200419 events
- Strong Wind in New York, November 28, 2004$20,000 · 1 event
- Flash Flood in New York, November 28, 2004$20,000 · 1 event
- Strong Wind in New Hampshire, November 28, 2004$10,000 · 10 events
- Winter Storm in Nebraska, November 28 to 29, 200410 events
- Heavy Snow in Nebraska, November 28 to 29, 20047 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425518, 5425519.